Alert archive / Minnesota / Flash Flood Warnings in 2002
Flash Flood Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Sep 1, 2002, 5:17 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2002, 5:17 PM CDT (22:17 UTC)
- Expired
- Sep 1, 2002, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Pine County, MN, Burnett County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDLH 012217 FFWDLH MNC115-WIC013-020115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DULUTH MN 516 PM CDT SUN SEP 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA BURNETT COUNTY IN NORTHWEST WISCONSIN * UNTIL 815 PM CDT * AT 516 PM WEATHER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT .END LAT...LON 4631 9299 4574 9312 4574 9206 4610 9206 ERF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:00 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 1, 4:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT SUN SEP 1 2002 MAIN FOCUS FOR THIS PERIOD IS SEVERE WEATHER THREAT TONIGHT AND MONDAY. QUITE AN AFTERNOON ACROSS THE CWA...WITH SEVERAL LARGE HAIL REPORTS ACROSS THE SOUTHERN PORTION OF THE AREA. THE UPPER LEVEL S/W AND SURFACE BOUNDARY RESPONSIBLE FOR THE SEVERE STORMS SHOULD CONTINUE TO PUSH OFF TO THE S/E TONIGHT. COULD ACTUALLY SEE SOME SHORTWAVE RIDGING MOVING IN FOR A TIME...LEADING TO A DECAY IN THE THUNDERSTORM ACTIVITY OVERNIGHT. THE NEXT BIG STORY IS THE VERY STRONG SHORTWAVE TROUGH THAT WILL MOVE OUT OF THE CANADIAN ROCKIES INTO EXTREME NW ONTARIO BY LATER MONDAY. STRONG HEIGHT FALLS WILL SET THE STAGE FOR WHAT COULD BE AN EXPLOSIVE THUNDERSTORM DAY ON MONDAY. SPC MODERATE RISK INCLUDES OUR EASTERN HALF OF THE CWA...WHERE THE MAIN HEIGHT FALLS AND FRONT WILL REACH BY THE TIME OF PEAK HEATING MONDAY AFTERNOON. BY MONDAY AFTERNOON...HIGH CAPE...LOW LCLS...STRONG LOW LEVEL SHEAR WILL ALL COMBINE WITH STRONG UPPER LEVEL SUPPORT (STRONG H3 AND H5 JET MAXES AND DIVERGENCE) TO PRODUCE SCATTERED SEVERE STORMS. WITH LOW LCLS AND RESIDUAL OUTFLOW BOUNDARIES FROM TODAYS/TONIGHTS CONVECTION... THERE COULD BE SOME ROTATING SUPERCELLS ALONG WITH TORNADOES IF THINGS BECOME SURFACE ROOTED. THE PCPN SHOULD SCOOT OUT OF HERE FAIRLY QUICKLY BY MON EVENING...BRINGING DRY WEATHER INTO MIDWEEK. TEMPERATURES SHOULD NOT STRAY FAR FROM MESOETA SFC TEMPS...AND HAVE FOLLOWED VERY CLOSELY FOR THE DETAILS. .DLH...NONE. DAP
In the hours before
Special weather statement, Sep 1, 11:55 AM CDT, 5 hours 22 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1155 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS. DISCUSSION... A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE... TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO HURLEY LINE. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON. .END DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:38 PM CDT | Special Marine Warning | DLH | 67 min | |
| Sep 1, 1:33 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 27 min |
| Sep 1, 2:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 49 min |
| Sep 1, 3:03 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 27 min |
| Sep 1, 3:23 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 52 min |
| Sep 1, 3:27 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 63 min |
| Sep 1, 3:48 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 42 min |
| Sep 1, 3:49 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 41 min |
| Sep 1, 4:11 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 64 min |
Nearby
Flash Flood Warnings in Minnesota, 2002Flash Flood Warnings in Wisconsin, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.